December 6, 2021

Sharing naloxone know-how

Pop-up event offers training on how identify, treat opioid overdoses

Jamie Costa/staff reporter

Olivia Carone, left, a SUNY Cortland student, listens as Jacqueline Allen, an AmeriCorps volunteer for Cortland Area Communities that Care, explains how naloxone is used to stop opioid overdoses. The training was during a pop-up event Wednesday in Cortland.

The red Salvation Army emblem glistened in the sun Wednesday behind Jacqueline Allen as she handed out bags containing white and pink naloxone nasal sprays to passers-by in Cortland.

Members of Cortland Area Communities That Care, HEALing Cortland and other community agencies spent the early afternoon training residents how to identify an overdose and how to administer naloxone nasally.

Training took five to 10 minutes. People were shown how to administer naloxone, a drug used to stop the progress of an opioid overdose, by pushing the pink release button between the finger holds and spraying naloxone up the person’s nose. Afterward, they were given an overdose rescue kit containing naloxone.


Signs of an overdose

  • Individual is passed out or nodding in and out of consciousness.
  • Slow breathing or gargled breathing.
  • Pinpoint pupils.
  • Nail beds might turn blue.
  • Pale, blue or cold skin.

— SOURCE: National Centers for Disease Control and Prevention


“There are no negative side effects,” said Allen, an AmeriCorps volunteer with CACTC. “This is why we are trying to get Narcan out into the community — you will save the person’s life 99% of the time if you get to them in time.”

Cortland police responded to 55 opioid overdoses in 2020, more than twice what they responded to in 2017, said Jesse Abbott, Cortland’s community policing officer. Naloxone stops the progress of an opioid overdose.

Olivia Carone and Johanna Brown wanted to be trained for similar reasons — they both saw someone close to them overdose. For Brown, it was a best friend. For Carone, it was an ex-boyfriend.

“They gave him a ridiculous amount of Narcan,” said Carone, a community health major at SUNY Cortland. “If I was in a situation like that again, I would like to know how to use it.”

Because of the Good Samaritan Law that New York enacted in 1984, the person calling 911 and the person overdosing are protected from prosecution if drugs or drug paraphernalia are on the scene of an overdose.

“They want to make sure the people who are calling are focused on saving the life of the person who is overdosing,” Allen said.

The next naloxone training event will be March 10 at the Christ Community Church in Cortlandville.